A Classic Akathisia Case


I just wanted to share someone’s letter, as her case is very “classic” to akathisia. I figure it may help others know they are not alone…

I was given the generic form of compazine on Jan. 4, 2015 as part of a migraine cocktail (was also given toradol and benadryl). I never told the doctors that I was nauseous and was never given any information on the side effects of the drug. After the 10 mL IV push, I began feeling really restless and was shaking, but I assumed it was just nerves and that the shaking was due to how cold the hospital was. I kept feeling like I just had to get out of the hospital and when it was finally time to be discharged, I basically ran out. I do not remember them taking my vitals during the IV or before I was discharged. When I got home, I couldn’t sit still and began running all around the house. My heart felt like it was beating out of my chest and so we returned to the ER, which at that point in the night, was packed. They did a quick EKG, which was normal and then had me wait in the waiting room. I had taken an ativan on my way there and about 30 minutes later, my pulse was still elevated but I felt much calmer. One of the nurses saw me and said that I could just continue taking ativan for the next few days and that the doctors just thought it was a side effect. Over the next few days, I experienced extreme anxiety and periods where my heart felt like it was going to beat out of my chest.

Since then, I have experienced episodes of tachycardia (to the point where I have returned to the hospital with a resting heart rate of 160), chest pain, restlessness, feelings of impending doom, and the need to always have an escape from where I am. I have had to go part-time at work and worry about going to public places. Waiting in grocery store lines, going out to dinner, and even watching a movie and having to sit in one spot has become torture. Up until this past Saturday, I had no idea I was even given compazine, but I just knew that I had not been the same since the ER visit. I have since convinced myself that I have had every other condition wrong with me that has to do with restlessness, anxiety, and tachycardia. This has caused even greater stress. I am thankful that I finally figured out what happened to me and that there is an end in sight, even if it will take many months.

9 thoughts on “A Classic Akathisia Case

  1. 7 yrs ago l also had akathisia for 5 months but the psychiatrist didn’t help. No name was given nor did the psychiatrist understand my torment or give me a med to make me comfortable….I told him that l couldn’t sit still and was pacing around my my room. He told me not to pace! I felt a rush in my head and then l had to pace it was awful…..My Gp would only give me 6 alzams. For about 2hrs my anxiety subsided and my appetite returned. I became very thin and my mouth felt like sandpaper I could not sit still, my anxiety was extreme, l had moments of panic..l couldn’t sleep. I woke up with that rushing in my head, l Startled easily and the cars on the road while in my home Startled me, my eyes were staring and was told by a patient l frightened her. Shaking hands and legs arms and shoulders were tense. After 5 months my restlessness subsisided but it took over a year fort my anxiety and shaking hands to disappear

    1. Irene,

      Thank you for sharing your story. Every story helps others who are going through it understand they aren’t alone.
      I’m not sure if I noted the weight loss issue in my story, I too had lost around 20 lbs within a couple months.

      I’m VERY glad to hear you have overcome all the symptoms!

      All my best,
      Angie

  2. I just wanted to comment . I’m so sorry you’re having setbacks. So normal any antidepressants or anything like that and even cold medications sometimes used to set mine off.
    I had my first Compazine incident on Mother’s Day 2013 & Angie basically was my lifeline and reading this blog. She is truly an angel she has helped so many people by sharing her experience and info on this blog! Basically saved my life along with another Survivor on this blog Rhonda. Sometimes doctors will not acknowledge it nor accept it.lVery few will and that’s a scary thing when you’re dealing with it and you know exactly the restlessness the inner feeling to run, the fear of going out of your house, the fear of being alone that is all so real.
    Had setbacks for a very long time, they have come and gone. They became less and less frequent and less stronger but it took some time ..hang in there it does go away and you will be normal again. Prayers your way

  3. I am having frequent setbacks and I’m afraid. I’ve had this for about 7 months now. I’m afraid that I’m not healing.

    1. Us50something,

      I’m sorry to hear what you’re going through, but having set backs within the first year is very common. It in no way means you’re not healing. You are healing and the times you are feeling better will increase through time until one day you’ll realize you aren’t having anymore set backs. That’s basically how this roller coaster goes.
      Do all you can to keep your body/mind balanced and keep your surroundings relaxing and nurturing. If you have any questions or just need to vent feel free to post again..

      All my best,
      Angie

  4. How are you feeling now? How long did it take you to heal? I started having akathisia 4/5 months ago cause by zoloft (50mg). Last December 2015 the doctor prescribed me it. After two months of taking , I went back to my doctor with a inner restless feeling and was extremely anxious. He said that it was my anxiety. But this feeling was different. I wanted to move all the time and couldnt sit still longer. The doctor told me to increase the dose, but I refused to do it and listened to my body. I searched on the web and found out that it was akathisia. I decided to slowly stop taking zoloft and started to feel bit better. Now , its been 5 weeks off the medication, I can sit and sleep better, I can rest for a while in the afternoon( before this was imposible to do) but Im still very very anxious, Im afraid of going for dinner at a restaurant, to the movies, supermarket. I was not like this before the medication.
    I m working part time now but feeling extremely anxious most of the time. I have faith that this will pass but still I cant have a ” normal” life. I wanted to tell you a bit about my akathisia experience. Im writting from Perú and doctors everywhere dont accept or dont tell the patients the side effects of AD. If you have any advice to improve my akathisia symptons, I will apreciate a lot. Sorry for my English mistakes. God bless you!

    1. Yes, there’s tons of info in the replies and responses to replies and the other posts within this blog.. Check “Other thoughts on healing”..
      It sounds like you’re already on the healing path and that’s great! But there’s always more you can do to help your body get balanced.
      If you have any trouble finding the other info let me know..

      Best,
      Angie

  5. Hi there, Your experience is about exactly like my experience. Mine started Mother’s day 2013 I was admitted menrrioga & was given injection of estrogen to stop it but it made extremely sick. I couldn’t stop vomiting so they gave me a shot in my iv of Compazine. God almighty, exactly what you describe happened to me. It was a out of body experience at times. A living hell if you will. I wanted to run rip my iv out and get moving. The drive home was excruciating I couldn’t focus on anything I kept wanting to get out the car.
    I also started taking Ativan daily saw heart dr cause thought I was having heart attack. I will say this blog was my saving grace. I followed all the recommendation people wrote about. After about 3-4 months I finally got better. I even took Propahonal for blood pressure cause I heard it helped. It did for me, along with my Ativan. Having a support system is very important, I’ve found. I had a horrible fear of being alone I had to have someone with me for about 6-8 months. I forced myself to overcome it- I slowly exposed myself to going to stores for small trips, dinners -movies were hard. But I can tell you it does wear off may take awhile -some wear off faster than others. Angie was a god send, she always told me to detox, eat clean so my body could heal itself and get back to normal, she has been absolutely right.
    I still have very mild setbacks now. I mean it lasts a day or 2 here but I notice stress triggers it. Now I am almost paranoid about any medication or vitamin I take. If I have to go to the Dr a I tell them I’m very sensitive to meds and they cause me anxiety most ate pretty understanding. I just never want to have that experience ever again! I find some antibiotics triggers some anxiety for me, but also just talk of putting me on any medication freaks me out and I’m coming up on 2 years now. Thanks to God and support of this blog and others here gave me strength I could not get elsewhere. So stay strong eat clean drink lots of water, detox, try not to stress over it and it will subside. Have faith you will get better.

    1. This is a wonderful update. Thank you for sharing on the board. I’m SO pleased your set backs are few and far between! Soon you will be in the clear completely. Good good good! 😀

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s